Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 229, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 15, 2003, 10:45 PM EDT for Adams County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2003, 10:45 PM EDT (02:45 UTC)
- Expired
- Jul 15, 2003, 11:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Adams County, OH
The radar
The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
581
WUUS51 KILN 160245
SVRILN
OHC001-160330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1045 PM EDT TUE JUL 15 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAMS COUNTY IN OHIO...
* UNTIL 1130 PM EDT...
* AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTH OF WEST UNION...OR ABOUT 14 MILES
NORTHEAST OF MAYSVILLE...MOVING EAST AT 40 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MANCHESTER...
WEST UNION...
DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 3884 8363 3893 8349 3889 8327 3859 8327
3863 8335 3869 8359 3865 8367What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:05 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 15, 8:05 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 805 PM EDT TUE JUL 15 2003 SHOWERS AND THUNDERSTORMS CONTINUING TO INTENSIFY ALONG NARROW LINE FROM NORTH OF SDF TO AROUND DAY. LIGHTNING STRIKES HAVE BEEN ON THE INCREASE PAST HOUR OR SO WITH COOLING CLOUD TOPS NOTED ON IR SAT IMAGERY. AS MIGHT BE EXPECTED...LATEST RUC SHOWING BEST INSTABILTIES ACROSS OUR SW WITH SBCAPES ON THE ORDER OF 3000 J/KG...AND THIS AFTER BEING GRUNGED OUT FOR MOST OF THE DAY. FORECAST SOUNDING OFF THE 18Z MESOETA FOR CVG AT 00Z SHOWING A FAIRLY HIGH WETBULB ZERO AT AROUND 11K BUT A MAX DELTA THETA E OF AROUND 30 SUGGESTS THE POSSSIBLITY OF SOME GUSTY WINDS WITH THE STRONGER STORMS. WILL HAVE TO KEEP A CLOSE EYE ON THINGS FOR ISOLATED SEVERE AS WE HEAD THROUGH THE NEXT COUPLE OF HOURS. MEANWHILE...WENT AHEAD AND UPDATED THE ZONES TO TRY AND CLEAN UP SOME OF THE WORDING. DROPPED PRECIP ACROSS PARTS OF THE NW AS EXPECT THE FEW LINGERING SHOWERS TO THE NORTHWEST OF OUR AREA TO PRETTY MUCH FIZZLE OUT WITH SUNSET. ALSO WENT AHEAD AND BUMPED UP POPS ACROSS SOUTH AHEAD OF LINE OF THUNDERSTORMS. LEFT PMH GROUP ALONE FOR NOW TO SEE HOW THINGS PROGRESS BUT IF CURRENT TRENDS CONTINUE WILL UPDATE IN A LITTLE WHILE TO BUMP UP POPS THERE TOO. .ILN...NONE.
Hazardous weather outlook, Jul 15, 5:20 AM EDT, 17 hours 25 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 520 AM EDT TUE JUL 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A COLD FRONT WILL APPROACH THE AREA TODAY AND PUSH THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT DURING THE AFTERNOON HOURS AND ACCOMPANY THE FRONT OVERNIGHT. A FEW ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGINNG WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR
In the hours before
Local storm report, Jul 15, 9:57 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
957 PM EDT TUE JUL 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0923 PM MASON OH FLOOD
07/15/03 WARREN WATER OVER ROADWAYS.
REPORTED BY LAW
ENFORCEMENT.
0915 PM 3 N CLEVES OH FLOOD
07/15/03 HAMILTON WATER OVER ROADWAYS IN
EASTERN PORTION OF COUNTY.
REPORTED BY LAW
ENFORCEMENT.
RLGLocal storm report, Jul 15, 10:37 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1037 PM EDT TUE JUL 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 2 S BUTLER KY WIND DAMAGE
07/15/03 PENDLETON TREES DOWN REPORTED BY
TRAINED SPOTTER.
1025 PM ASHVILLE OH FLOOD
07/15/03 PICKAWAY WATER OVER ROADWAYS
REPORTED BY TRAINED
SPOTTER.
RLGThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:33 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 42 min |
| Jul 15, 9:11 PM EDT | Tornado Warning | ILN | Clermont | 34 min |
| Jul 15, 9:23 PM EDT | Severe Thunderstorm Warning | ILN | Brown | 22 min |
| Jul 15, 10:26 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 49 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.